So I'm going to write about it!
Sometime around my senior year in high school, these 1/4 inch to 1/2 inch diameter spots started appearing on my wrists, legs, and hands. They were red, raised, and looked flower-like. My mom took me to our dermatologist, who took one look and told me, "You have Granuloma Annulare (GA). There's not really any known cause or cure, but we can try some treatments. Most likely, this will go away on its own anywhere between three weeks and a few years. Basically," he said, "your body is over-producing collagen.*" He was so casual about it that I just took the samples and went on my way.
Over the next few years, into my freshman year in college, I tried countless therapies and fielded many curious and often rude questions from people. "What IS that??" "What happened to you?" "Did you get burned?" At the time, the internet really was not a good resource for information, so I decided to simply mess with people. I started telling people that I had a boyfriend who burned me with cigars. I'd really get them going because that is exactly what the marks looked like. And hey, I only did that to the rude ones.
A visit to a dermatologist in Dallas prompted a biopsy to confirm the diagnosis and a request for a diabetes test. Yes, I had GA. No, I did not have diabetes. Apparently, this is a symptom for some people.
A later visit to a dermatologist in Austin prompted cortisone injections. He injected one area and lo and behold! It went away! Treatment worked! I had a few more spots injected and then? Just as suddenly as the spots appeared? They were gone! All except for my elbows. But I could deal with that!
For 11 or so years, I never really thought about the spots again. Every now and then, I'd think about it, but only in a "thank God that went away!" kind of way.
I'm not sure exactly when it happened, but it first became noticeable to me around the time I was pregnant... I started getting these little spots on my feet. No big deal, but they would not go away. A little time passed, and the spots grew. The familiar flower pattern appeared all over my body (before, I had a few spots here and there, now, I was covered). The spots covered the tops of my feet and ankles, my lower legs, my knees, the area between my wrist and elbow, my hip bones. It devastated me not just to see it return, but it was different this time. Some spots were raised, some were flat. They were all mostly bigger than the smaller "spots" of before.
I finally took myself to a dermatologist. She confirmed what I already knew. The GA was back. Since the cortisone had worked so well before, though, I asked her to start injecting the spots. They were little surface injections that felt like pin pricks. 100 injections later, I left. But the Granuloma did not go away this time. So I got online and read about it. I found out some rather disturbing information...
I have an chronic skin disease that is benign and only causes these marks. I'm not sick. I just have ugly red marks.
It can be associated with diabetes, thyroid disease, Lupus, and HIV. I have none of these things, though.
Most of the medically-accepted treatments (other than topical or injected steroids) have side effects that are worse than my condition (one treatment can even cause skin cancer!).
It apparently goes in and out of remission.
It could spontaneously disappear.
It could show up on my face.
Women are twice as likely to get it than men.
Here's a picture of someone who has it. There are lots of pictures out there, but the top two closely resemble my wrists and ankles.
It sucks. I sometimes get depressed about it, but I have come to accept the fact that I can work out as hard as I can, eat right, take care of my body, but I'm not perfect. I think it's God's way of saying, "Hey woman! There is a lot out there that is more important than a few little bumps!" Honestly, I've had scores of injections, slathered countless creams on my skin, I even drank a bottle of Xango in an effort to "holistically" treat my condition with MLM nonsense! Currently, I'm taking an anti-malaria drug that has the fewest amount of side effects and which does give me a little improvement.
It is what it is. I have faith that it will go away again one day. I don't even mind the rude questions anymore. Mostly. This is my own personal lesson in humility and vanity. After all, things could always be worse!
*No. That's not what it is, but thanks for giving me an easy explanation to people who ask!